Flood, Emmet
- When
- May 7, 6:45 AM CST to May 9, 12:00 PM CST
- Where
- Emmet forecast zone
- Property damage
- $10,000
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 43.378, -94.678 (the zone’s center; the record gives no point)
The first several days of May were dry, however very heavy rains affected a small area of northwest and north central Iowa on the night of the 6th. 39 inches.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
The first several days of May were dry, however very heavy rains affected a small area of northwest and north central Iowa on the night of the 6th. At Estherville 4.71 inches of rain was reported unofficially between 6 and 9 pm, with a storm total of 5.39 inches. The heavy rainfall caused some minor flooding across the area, however damage was limited to agricultural lands for the most part.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 7, 2:22 AM CST, 4 hours 23 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 322 AM CDT SAT MAY 7 2005 .DISCUSSION... CURRENT PULSE SINGLE/MULTICELL STORMS ALONG INSTABILITY AXIS W/WEAK SHEAR OVER NRN CWA EXPECTED TO DIMINISH THIS MORNING WITH BULK OF ISENT LIFT EXITING CWA. NAM QPF FIELDS THROUGH 9Z PRETTY MUCH IN LINE WITH THE DEVELOPMENT OF THE CONVECTIVE LINE. WEAK TO LOW END MODERATE INSTABILITY INCREASES AGAIN OVER NW CWA THIS AM AND MODEL DERIVED 850 QG FORCING/PVA SITUATED WEST OF THE STATE WOULD EXPECT SOME CONVECTIVE ACTIVITY OVER WESTERN SECTIONS OF CENTRAL IOWA. HOWEVER LOW LEVEL JET FORCING WILL BE GONE. WITH INSTABILITY AXIS MOVING NE THIS AM AND CONVECTION SPREADING EAST HAVE REMOVED LOW OVER SW SECTIONS OF FORECAST AREA FOR THIS MORNING BUT WILL MAINTAIN AND BUMP TO LIKELY NORTH EAST OF AN ALGONA TO WATERLOO LINE THROUGH ABOUT 15Z WITH LOW POPS RETURNING TO SW/W FORECAST AREA BY AFTERNOON. LOW LEVEL JET REDEVELOPS AGAIN SATURDAY NIGHT PRIMARILY OVER WESTERN IOWA AND APPEARS TO HELP FEED MCS ACTIVITY WELL TO THE NORTH OF THE STATE. HOWEVER MOISTURE TRANSPORT AND A BROAD REGION OF PVA FROM SRN PLAINS THROUGH UPPER MISSISSIPPI VALLEY AND WEAK CAPES WILL KEEP TS CHCS PLAUSIBLE SATURDAY NIGHT INTO EARLY SUNDAY ESPECIALLY OVER EASTERN HALF OF FORECAST AREA. OVERALL THROUGH FIRST 3 DAYS OF FORECAST...NUMEROUS ADJUSTMENTS FOR PRECIPITATION CHANCES IN TIMING AND PROBABILITY. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && RUSSELL
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 551 AM CDT SAT MAY 7 2005 IAZ006-007-016-017-025>028-036>039-047>050-059>062-072>075- 082>086-093>097-081100- WINNEBAGO-WORTH-HANCOCK-CERRO GORDO-WRIGHT-FRANKLIN-BUTLER-BREMER- HAMILTON-HARDIN-GRUNDY-BLACK HAWK-BOONE-STORY-MARSHALL-TAMA- DALLAS-POLK-JASPER-POWESHIEK-MADISON-WARREN-MARION-MAHASKA-UNION- CLARKE-LUCAS-MONROE-WAPELLO-RINGGOLD-DECATUR-WAYNE-APPANOOSE- DAVIS- 551 AM CDT SAT MAY 7 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA...EAST OF AN ALGONA TO BOONE TO CRESTON LINE. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WITH HEAVY RAIN AND FREQUENT LIGHTNING WILL CONTINUE NORTH OF AN ALGONA TO WATERLOO LINE THROUGH MID MORNING TODAY. THE GREATEST THREAT WILL BE LIGHTNING AND FLOODING THROUGH THIS MORNING BEFORE THE STORMS END. THE THUNDERSTORMS WILL MOVE NORTHEAST AND OUT OF THE AREA BY EARLY AFTERNOON. THERE IS A CHANCE OF THUNDERSTORMS THIS EVENING WITH THE GREATESTS THREATS LIGHTNING AND SMALL HAIL FROM 9 PM TO 4 AM. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE ARE SEVERAL CHANCES FOR THUNDERSTORMS THROUGHOUT THE PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS EVENING. IAZ004-005-015-023-024-033>035-044>046-057-058-070-071-081-092- 081100- EMMET-KOSSUTH-PALO ALTO-POCAHONTAS-HUMBOLDT-SAC-CALHOUN-WEBSTER- CRAWFORD-CARROLL-GREENE-AUDUBON-GUTHRIE-CASS-ADAIR-ADAMS-TAYLOR- 551 AM CDT SAT MAY 7 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT CHANCE FOR SEVERE THUNDERSTORMS ALONG AND WEST OF AN ALGONA TO BOONE AND CRESTON LINE LATE THIS EVENING. THE GREATEST THREATS WILL BE LARGE HAIL AND FREQUENT LIGHTNING FROM 8 PM TO 2 AM. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE ARE SEVERAL CHANCES FOR THUNDERSTORMS THROUGHOUT THE PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE LATE THIS EVENING INTO THE EARLY MORNING. RUSSELL
The national radar mosaic for the moment the first event began.
3 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2005Every state in 2005This day in weather historyWarnings in Iowa, May 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5446463, 5446464, 5446465.